Ketamine for refractory status epilepticus : A case of possible ketamine-induced neurotoxicity

Academic Article

Abstract

  • A 44-year-old man with treated neurosyphilis presented with subclinical status epilepticus (SE) refractory to intravenous high-dose lorazepam, phenytoin, and valproic acid over 4 days. Ketamine infusion was instituted after low-dose propofol sedation with gradual control of electrographic seizures over 72 h. Reevaluation 3 months later revealed diffuse cerebellar and worsened cerebral atrophy, consistent with animal models of N-methyl-D-aspartate antagonist-mediated neurotoxicity. Animal studies of prolonged ketamine therapy are required before widespread human use in SE. © 2003 Elsevier Science (USA). All rights reserved.
  • Published In

    Digital Object Identifier (doi)

    Author List

  • Ubogu EE; Sagar SM; Lerner AJ; Maddux BN; Suarez JI; Werz MA
  • Start Page

  • 70
  • End Page

  • 75
  • Volume

  • 4
  • Issue

  • 1